Error: Subscribe to Dental Update to view, or purchase this article.

Article: Volume 43 Number 1 Page 34 - January/February 2016

  Dent Update 2016; 43: 34-36  Read article

Oral medicine:  Warfarin and Drug Interactions: Prescribing Vigilance

CPD:  CPD  0:24   (closed)      Self assess

Feedback:  0 comments, 0 ratings

      

Abstract: A patient taking warfarin presented to the Oral Medicine Clinic at Liverpool University Dental Hospital, having been prescribed metronidazole and miconazole by his general dental practitioner (GDP) for his oral mucosal problem. He subsequently developed bruising on his torso following mild trauma. Having read the drug information leaflet provided with his metronidazole and miconazole, he noted the potential drug interactions between these and warfarin. He therefore stopped his warfarin. The details of this case are outlined, and the potential for significant drug interactions with warfarin are highlighted. The need for dental practitioners to be vigilant concerning drug interactions is emphasized, together with the importance of CPD in relation to drug prescribing.

Clinical relevance: This case report, which is of relevance to all dental practitioners, highlights the importance of up-to-date medical and drug histories and the continuing awareness of potential drug interactions. In this case, patient intervention after checking drug information leaflets prevented serious consequences. The importance and potentially serious consequences of significant drug interactions needs to be understood.

Author notes: Jemma Hook, BDS(Hons), MFDS RCSEd, Clinical Teacher, School of Dentistry, The University of Liverpool, Lynne Millsopp, MPhil, BDS, MFDS RCSEd, Senior Lecturer, School of Dentistry, The University of Liverpool and E Anne Field, MDS, FDS RCS, DDSci, Consultant and Honorary Professor of Oral Medicine, Liverpool University Dental Hospital, Liverpool, UK.

Objective: To understand the importance and potentially serious consequences of significant drug interactions.

Belmont